Missouri, 2004

Damaging Wind in Missouri, August 28, 2004

August 28, 2004 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 28, 12:59 AM CST, 5 hours 31 minutes earlier.

Area forecast discussion, Aug 28, 12:59 AM CST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
159 AM CDT SAT AUG 28 2004

.DISCUSSION...

WELL LOOKS LIKE THE TORRENTIAL RAINFALL AND FLOODING DID OCCUR
TONIGHT...BUT FORTUNATELY IT REMAINED FOCUSED ABOUT 60-80MI NORTH OF
OUR CWA. OUTFLOW HAS SURGED SOUTHWARD AHEAD OF THE CONVECTION INTO
OUR NORTHERN COUNTIES EARLY THIS MORNING...BUT WITH LOW LEVEL JET
ALREADY VEERED AROUND TO THE WEST AND RUNNING NEARLY PARALLEL TO THE
BOUNDARY NOT EXPECTING MUCH CONVECTION TO FIRE UP OR FILL IN OVER
OUR NORTHERN COUNTIES EARLY THIS MORNING. ADDITIONAL CONVECTION HAS
ACTUALLY BEEN DEVELOPING TO THE NORTH OF THE ORIGINAL MCS IN A
REGION OF MUCH STRONGER UPPER LEVEL DIVERGENCE CLOSER TO THE RIGHT
ENTRANCE REGION OF THE 100KT+ 250MB JET STREAK.

AS THE SHORT WAVE PROGRESSES EASTWARD AND THE FRONTAL BOUNDARY
SLIDES SOUTHWARD AM EXPECTING SCATTERED SHOWERS AND THUNDERSTORMS TO
GRADUALLY OVERSPREAD THE CWA TODAY. SLOW MOVEMENT OF THE FRONT COULD
STILL ALLOW FOR SOME LOCALLY HEAVY RAINFALL TOTALS TODAY...BUT THE
THREAT OF WIDESPREAD OR SIGNIFICANT FLOODING HAS GREATLY DIMINISHED.
VERY HESITANT TO CANCEL THE FLOOD WATCH EARLY SINCE CONVECTION
STILL SEEMS LIKE A GOOD BET TODAY...AND SINCE LOCALLY HEAVY RAINFALL
ISNT COMPLETELY OUT OF THE QUESTION. AT A MINIMUM WILL PROBABLY
SHAVE OFF SOME COUNTIES OFF THE SOUTHWESTERN PART OF THE WATCH WHERE
FLASH FLOOD GUIDANCE IS VERY HIGH AND PROBABLY UNATTAINABLE. THIS IS
JUST PRELIMINARY THOUGHTS...WILL WAIT UNTIL CLOSER TO 09Z TO MAKE A
FINAL DECISION ON WHAT TO DO WITH THE FFA.

TROUGH AXIS SWINGS EAST OF THE AREA EARLY THIS EVENING WITH A CHANCE
OF SOME LINGERING SHOWERS OVER SOUTH CENTRAL MISSOURI. IN THE WAKE
OF THE SHORT WAVE STRONG SUBSIDENCE SHOULD SET IN AND ALLOW FOR
SKIES TO CLEAR OUT FROM NORTHWEST TO SOUTHEAST TONIGHT. HIGH
PRESSURE PROGGED TO BUILD INTO THE AREA WITH A FAIRLY LIGHT PRESSURE
GRADIENT. WHERE SKIES CLEAR OUT THE SET UP LOOKS GOOD FOR FOG
TONIGHT...ESPECIALLY SINCE THE LOW LEVELS SHOULD BE FAIRLY MOIST
STILL FROM RAINFALL TODAY. PATCHY DENSE FOG CERTAINLY NOT OUT OF THE
QUESTION...BUT WILL ONLY LOWER VISIBILITIES TO IFR FOR NOW IN THE
GRIDS.

ANY PATCHY FOG WILL BURN OFF EARLY SUNDAY MORNING WITH SKIS BECOMING
MOSTLY SUNNY. LATEST GUIDANCE IS TRENDING WARMER FOR SUNDAY...BUT
NOT READY TO BUMP TEMPERATURES UP ALL THAT MUCH YET SINCE MIXING
850MB TEMPS TO THE SURFACE AND ADDING ON A COUPLE DEGREES FOR A
SUPER-ADIABATIC LAPSE RATE YIELDS HIGHS CLOSE TO WHAT IS IN THE
GRIDS NOW.

SURFACE HIGH SHOULD BE NEARLY OVERHEAD SUNDAY NIGHT WITH CLEAR SKIES
AND CALM WINDS EXPECTING STRONG RADIATIONAL COOLING TO TAKE PLACE.
SUNSHINE AND WEAK DRY AIR ADVECTION DURING THE DAY SUNDAY SHOULD
GENERALLY DO A PRETTY DECENT JOB OF SCOURING OUT THE LOW
LEVELS...BUT GIVEN THE STRONG RADIATIONAL COOLING WOULD EXPECT SOME
PATCHY FOG TO DEVELOP. FOG SHOULD BE MOST PREVALENT IN VALLEYS AND
NEAR BODIES OF WATER...SINCE LAKE WATER TEMPS ARE STILL IN THE LOWER
80S.

GOING EXTENDED SEEMS TO HAVE A PRETTY GOOD HANDLE ON THINGS SO SAW
NO REASON TO MAKE ANY CHANGES.

IZZI

&&

.AVIATION...

VFR CONDITIONS CAN BE EXPECTED THROUGH THE EARLY MORNING HOURS WITH
CLOUDINESS GRADUALLY INCREASING AND LOWERING AS SHOWERS AND
THUNDERSTORMS SLOWLY INCH SOUTHWARD TOWARD THE JLN/SGF AREAS.
SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED DURING THE DAY
TOMORROW WITH CIGS/VIS NOT EXPECTED TO DROP BELOW MVFR. SKIES WILL
CLEAR OUT THIS EVENING WITH SOME FOG DEVELOPING AFTER MIDNIGHT
TONIGHT.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH THROUGH SATURDAY AFTERNOON ALONG AND NORTH OF A
JOPLIN TO ROLLA LINE.
KS...FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR EXTREME SOUTHEAST
KANSAS.

WFO SGF
Hazardous weather outlook, Aug 28, 3:05 AM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
405 AM CDT SAT AUG 28 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281800-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
405 AM CDT SAT AUG 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF THE
  OUTLOOK AREA TODAY...GRADUALLY ENDING FROM THE NORTHWEST DURING
  THE AFTERNOON. THE PRIMARY THREAT FROM THUNDERSTORMS TODAY WILL BE
  LOCALLY HEAVY RAINFALL...WHICH COULD LEAD TO SOME ISOLATED
  FLOODING PROBLEMS OVER CENTRAL MISSOURI WHERE THE GROUND IS
  SATURATED FROM HEAVY RAINFALL EARLIER THIS WEEK.

  PATCHY DENSE FOG IS POSSIBLE AFTER MIDNIGHT...ESPECIALLY OVER
  WESTERN PORTIONS OF THE OUTLOOK AREA...WEST OF HIGHWAY 65.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

IZZI

The radar

The Pleasant Hill radar (KEAX), 101 km away, was scanning. The volume nearest the first event began at 12:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Vernon

When
August 28, 6:30 AM CST
Where
Vernon County, 1 mi N of Richards
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
37.933, -94.567

A microburst destroyed a large barn near the community of Richards. A roof of a home was also significantly damaged from the winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415732.